I had gall bladder surgery in October 2011. Since then my hip joints, left shoulder, right jaw and wrist have started hurting really bad. I am thinking I have a reaction to the titanium clips that were put in during surgery. Is this a possibility?
I would like to reassure you that the pain in your joints is not related to your cholecystectomy or to the titanium clips that have been used.
As I believe that more information can help a physician help a patient better, I would request you to answer the following questions.
How long have you had this pain?
Which joints are affected?
How severe is the pain? Does the pain affect movement or your quality of life?
How old are you and what do you do professionally?
Do you have any swelling or redness in the joints?
Do you have any other symptoms like a rash, photosensitivity or anything else that you might deem important?
Awaiting your reply.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
Thank you so much for replying to my question. I am allergic to nickel and found out that titanium clips have some nickel in them. I started having joint pain a couple of weeks after gall bladder surgery. It is continually getting worse and in my shoulders, wrists and right jaw. My left hip joint has gotten better. The pain hurts really bad at night when I am laying and try to move my arms. I am also having trouble chewing with my jaw in pain. I am 63 years old and a Real Estate Agent. I never had a pain at all until after the surgery. I have always been in good health and don't drink or smoke. My arms hurt at work and I have to take at least 4 to 6, 200mg of Motrin a day for pain. I don't have any swelling, redness or rashes.....Just hurt when I move. I would like to take the clips out but have read that it is more dangerous to do that than leave them in. I would just like some relief as I have to work. Thank you again for any help or suggestions that you might have. I have never had to take medicines and am sure a lot of Motrin can't be good.
It is true that it is easy to apply clips during cholecystectomy and very difficult to remove them as removal involves open abdominal surgery in expert hands.
While Titanium clips do contain nickel and as you are sensitive to it, it might cause a few allergic symptoms. If you wish to get this removed, you can talk to your operating surgeon and discuss the problem. Perhaps he might start you on medication to suppress allergic effects. Any allergic effects can be masked or suppressed with medicines. Removal of clips should be used as a last resort treatment.
Long term use of ibuprofen (motrin) in your age group definitely has its side effects. It has effects on the kidney (nephrotoxic drug) and stomach (gastritis). Caution is advised with its use especially at your age. Also, remember to eat something whenever you take the drug.
As you seem to be severely affected, it would be wise to discuss with your surgeon regarding this. We have other safe drugs which can control the pain. Proper treatment can be planned with the combine efforts of your surgeon, an orthopedic and pain management team.
Thank you for being so honest and replying to my concerns. I agree that surgery to remove the clips should be a last resort. I am taking 800MG of Motrin a day and always take it with food. As you expressed, I was also worried about the side effects. I am also worried about long term pain in my joints and muscles and how that will eventually affect my body. You had mentioned safe drugs to control the pain. Would that be prescription drugs? My surgeon doesn't seem like he wants to discuss my pain with me so I am having to look to other resources. You are very knowledgable and I appreciate your help and suggestions. Looks like pain medicine is the way I will go right now. I just need to know the right kind to take. Thank you for all your time and help. Linda
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.